Lymphoma

Unwanted effects of chemotherapy

Chemotherapy damages healthy cells in the body that are dividing quickly. This is the main cause of the unwanted or side effects of treatment. Side effects vary depending on the drugs used and everyone reacts differently. For most people the side effects were worst in the first few days after treatment, then they gradually felt better until the next treatment. Some said the effects were worse with each successive treatment. Most side effects don't persist and disappear within a few weeks after the end of treatment.

It is well known that chemotherapy can make you feel sick. This problem is now better understood than it was - nausea can be well controlled with medication. Some people expected to suffer nausea and vomiting but found that the anti-emetic medication worked well. 

For many the medication meant they felt nausea without being sick, but others vomited. One man said that the hospital environment and the smell of the sterile wipes worsened his nausea and he recovered better at home. A woman said she vomited because she miscalculated when to take her first anti-sickness pill. A woman who had tried acupuncture believed it reduced the amount of anti-emetic she needed.

Many chemotherapy regimens include a steroid which reduces nausea but also increases activity and causes sleeplessness. Steroids often increase the appetite which leads to weight gain. People who are taking a steroid also often notice that their face looks more rounded, or 'moon-faced' - which some commented was a characteristic 'steroidal' appearance. A man who expects to remain on steroids for the rest of his life said they reduced his sex drive and weakened his bones. Both these side effects can be treated with medication.

Not all chemotherapy drugs cause hair loss but many people do lose the hair on their head, face and body. Some people's hair just thinned while others lost it all. Men and women sometimes chose to cut their hair short before treatment so that it would be less shocking for them (or their children) when it fell out. Wisps of hair often remained, so many people shaved the head. Some people wore a hat, a scarf or a wig to cover the baldness and keep the head warm. A few were offered a 'cold cap' to try to prevent hair loss. For more about hair loss and its psychological impact see 'Hair loss and body image'.

Chemotherapy drugs damage the lining of the mouth causing ulcers, thrush and altered taste or smell. Mouth washes were often supplied to prevent mouth sores. A woman with an ulcerated throat was given morphine to reduce the pain but had hallucinations and stopped using it. A man had such bad ulcers in his mouth that it was bleeding and he couldn't talk or eat. Many people complained that food tasted bland or horrible, metallic, or like poison. Some said they 'went off' the smells of perfumes or certain foods such as chicken, fish, cheese, or coffee. Some were put off eating completely and had to be fed through a tube. One woman could smell something that nobody else could but it disappeared after her treatment finished. 

Many people said they felt tired after chemotherapy and didn't have the energy for their usual daily activities. Despite being desperately tired some found it really hard to sleep, which of course gets even worse if you worry about not sleeping. Some had to pace themselves or take naps during the day. One woman said the fatigue was even worse than when she was a new mother and working full-time. A few of the people who had been treated several years ago said they had never regained their full strength or stamina.

Some chemotherapy drugs damage nerves causing tingling or numbness in the hands or feet. People sometimes found that their skin became discoloured or thin and sore. Others said their nails stopped growing or became discoloured, split or fell off. A few said their bones ached, others had headaches or 'a thick head', light-headedness or 'dopiness'. Some had pain along the vein where their chemotherapy drugs were injected. Coloured drugs such as daunorubicin (Adriamycin) also temporarily discoloured the urine. However, a woman who described a sensation of being prodded with the blunt end of a knitting needle welcomed this as a sign that the chemotherapy was 'zapping' her tumours.

A few people mentioned constipation or diarrhoea as a problem and tried to achieve a balance between the two by adjusting their diet or taking laxatives. Some had indigestion, others hiccups. A few people's lungs were damaged, causing breathlessness. In one the eyesight worsened. Some experienced forgetfulness, irritability or depression.

So many different medicines (such as anti-emetics, steroids, antibiotics, anti-fungals, painkillers, mouthwashes) can be given to counteract the unwanted effects of chemotherapy that several people had to take up to 20 tablets at a time. Patients given a new treatment were closely monitored in case they had an allergic reaction. 

Chemotherapy damages the bone marrow causing a shortage of blood cells in the body. Shortage of white blood cells called neutrophils (neutropenia) increases the risk of infection, and shortage of red blood cells (anaemia) causes tiredness and headaches. Some people had a treatment postponed to allow the blood cell counts to recover or were given medication or transfusions to boost them, others caught infections (see 'Infections during and after treatment'). Certain chemotherapy drugs can also damage fertility (see 'Treatment-induced infertility').

Last reviewed February 2016.

Feedback

Please use the form below to tell us what you think of the site. We’d love to hear about how we’ve helped you, how we could improve or if you have found something that’s broken on the site.

Make a Donation to healthtalk.org





Find out more about how you can help us.

Send to a friend

Simply fill out this form and we'll send them an email